Lien vers Pubmed [PMID] – 12710127
Am. J. Clin. Pathol. 2003 Apr;119(4):546-55
Nucleoside reverse transcriptase inhibitors (NRTIs) induce mitochondrial toxic effects resulting in multiple organ disorders. Liver involvement has been associated mainly with severe lactic acidosis and massive steatosis. However, patients with HIV infection who are receiving antiretroviral treatment frequently have mildly abnormal liver test results that, to date, have not been linked unambiguously to the toxic effects of NRTIs. Thirteen patients with HIV infection treated with NRTI-based regimens had low-grade abnormal liver test results associated with digestive and nonspecific general symptoms. Histologic examination of liver samples showed diffuse steatosis in only 6 cases and mild steatosis in the remaining cases, associated with megamitochondria, mild lobular inflammation and necrosis, Mallory bodies, and perisinusoidal fibrosis. In all cases, ultrastructural study disclosed mitochondrial abnormalities. Our work demonstrates that NRTI-induced toxic effects in the liver may occur as indolent nonspecific disease with variable histologic features and emphasizes the diagnostic value of electron microscopy, particularly when diffuse steatosis is absent.